Winter Storm, Jo Daviess
- When
- February 5, 2:00 PM CST to February 6, 5:15 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Intense low pressure brought near record snowfalls to the region on February 5-6, 2008. Copious amounts of gulf moisture, combined with a deepening storm system, resulted in periods of heavy snow and embedded thundersnows.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Intense low pressure brought near record snowfalls to the region on February 5-6, 2008. Copious amounts of gulf moisture, combined with a deepening storm system, resulted in periods of heavy snow and embedded thundersnows. The surface low tracked from northwest Arkansas to southern Illinois, while the deepening upper low moved into northern Illinois. The snow fell for more than 24 hours dumping widespread 10 to 15 inch amounts in portions of eastern Iowa and northwest Illinois. From southeast Iowa to western Illinois 4 to 7 inches of snow accumulated. The highest total was near Winslow in Stephenson county in Illinois with a whopping 18 inches. In some areas this was the biggest snowfall since January 1979. Schools were closed and there were many cars stuck in the deep snow or slid into ditches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 5, 11:00 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1100 AM CST TUE FEB 5 2008
.UPDATE...
HAVE MADE A FEW TWEAKS TO THE FORECAST...BUT OVERALL FORECAST DOES
LOOK ON TRACK. RAIN SHIELD WITH EMBEDDED TSRA HAS MOVED ACROSS NRN
MO AND IS WORKING INTO THE SRN COUNTIES. MEANWHILE...BAND OF SNOW
HAS SET UP FROM ERN NEB THROUGH CTRL IA. TEMPS THIS MORNING IN THE
CWA HAVE BEEN STEADY IN THE MID-30S...WITH SOME RISE IN THE SRN
CWA. HAVE NOTICED UPSTREAM THAT CHANGE FROM RAIN TO SNOW HAS BEEN
MORE RAPID THAN OUR GRIDS WOULD HAVE INDICATED...WITH A FAIRLY
BRIEF PERIOD OF SLEET OCCURING DURING THE CHANGEOVER IN MOST
PLACES. HAVE TIGHTENED UP THE TIMING OF TRANSITION AND ALSO TONED
DOWN THE ICE MENTION...PARTICULARLY IN THE W/NW CWA.
OTHERWISE...FORECAST SNOW AMOUNTS STILL APPEAR ON TRACK WITH VERY
MOISTURE RICH SYSTEM /PWATS 200-300 PCT OF NORMAL TO OUR S/ AND
STRONG FORCING APPROACHING AS DEEPENING LOW LIFTS OUT OF KS/OK
ACROSS ERN IA. ALSO DO SEE POTENTIAL FOR EMBEDDED THUNDER THROUGH
THE EVENING WITH ELEVATED INSTABILITY IN THE S AND UNSTABLE
THETA-E LAPSE RATES ACROSS THE AREA BOTH SUPPORTIVE OF THUNDER.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR BENTON-
BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-
IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...WINTER STORM WARNING UNTIL 3 PM CST WEDNESDAY FOR CLARK-SCOTLAND.
&&
MAYESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1102 AM CST TUE FEB 5 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061630- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1028 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM THE WEST THIS AFTERNOON AND EVENING...WITH A BRIEF PERIOD OF SLEET OR FREEZING RAIN POSSIBLE AS RAIN CHANGES TO SNOW. THUNDER IS POSSIBLE TODAY AS WELL...MAINLY ALONG AND SOUTH OF HIGHWAY 34. AN AXIS OF 8 TO 12 INCH SNOW TOTALS IS POSSIBLE ACROSS EASTERN IOWA INTO NORTHWESTERN ILLINOIS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. TRAVEL THIS EVENING AND TONIGHT IS EXPECTED TO BECOME VERY DIFFICULT WITH HEAVY SNOW FALLING ACROSS MUCH OF THE AREA. A CONFERENCE CALL FOR EMERGENCY MANAGERS HAS BEEN SCHEDULED FOR 1:15 PM TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL END FROM SOUTHWEST TO NORTHEAST WEDNESDAY MORNING AND AFTERNOON. STRONG NORTHWEST WINDS CAUSING BLOWING AND DRIFTING OF THE SNOW WILL KEEP TRAVEL CONDITIONS POOR THROUGH WEDNESDAY. A COLD FRONT WILL SWEEP THROUGH THE AREA ON THURSDAY. THOUGH THIS SYSTEM WILL NOT BE VERY STRONG...IS HAS THE POTENTIAL TO BRING SOME MINOR SNOW ACCUMULATIONS THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SNOW SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL MEASUREMENTS THIS AFTERNOON THROUGH TOMORROW TO THE NATIONAL WEATHER SERVICE. MAYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1040 AM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM BLIZZARD 5 NE FAIRFIELD 41.06N 91.91W
02/05/2008 JEFFERSON IA TRAINED SPOTTER
SLEET HAS BEEN GOING ON FOR 5 MINUTES. BEGINNING TO
ACCUMULATE.
&&
WEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1042 AM CST TUE FEB 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM SLEET 5 NE FAIRFIELD 41.06N 91.91W
02/05/2008 E0.00 INCH JEFFERSON IA TRAINED SPOTTER
SLEET HAS BEEN GOING ON FOR 5 MINUTES. BEGINNING TO
ACCUMULATE.
&&
WEThe national radar mosaic for the moment the first event began.
9 winter storm, 4 winter weather. Local standard time, as filed.
A spotter near Winslow measured a whopping 18 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84095, 84093, 84099, 84100, 84096, 84098, 84105, 84094, 84107, 84104, 84106, 84092, 84097.